FDA Drug Safety Communication: Boxed Warning About Asthma-Related Death Removed

PUBLISHED: Dec 22, 2017
Relevant to: Critical Access Hospitals, Hospitals, Long Term Care, Medical Office/Clinic, Pharmacies

The FDA's most prominent warning, the Boxed Warning, about asthma-related death has been removed from the drug labels of medicines that contain both inhaled corticosteroids (ICS) and long-acting beta agonists (LABA). A FDA review of four large clinical safety trials shows that treating asthma with long-acting beta agonists (LABAs) in combination with inhaled corticosteroids (ICS) does not result in significantly more serious asthma-related side effects than treatment with ICS alone. A description of the four trials is now also included in the Warnings and Precautions section of the drug labels. These trials showed that LABAs, when used with ICS, did not significantly increase the risk of asthma-related hospitalizations, the need to insert a breathing tube known as intubation, or asthma-related deaths, compared to ICS alone.

FDA RECOMMENDATION:

Health care professionals should refer to the most recently approved drug labels for recommendations on using ICS/LABA medicines (see links in Table 1 of the Drug Safety Communication).

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: Complete and submit the report Online: www.fda.gov/MedWatch/report

Want to read the full alert and receive alert emails?

Browse Additional Alerts